View Full Version : Can Propecia cause balding if used when it isn't needed?

08-31-2010, 08:30 AM
My name is Drew and I am a 23 year old college student. I have a family history of MPB, however, I am the oldest member of my family from my generation and so it hasn't been obviously displayed quite yet. My mother's father was noticably balding at 19. My mother's half sister (they have the same father) has several sons who are older than me and started thinning in their early 20s. Because of this I have always known that there is a high chance that I will inherit MPB but as I have been progressing through my early 20s with hardly any signs of thinning I began to think that I had just gotten lucky. I have been using Nioxin since I was 16 and was giving it a lot of the credit for maintaining my hair. About a month ago I went in for a hair cut and it was cut shorter than usual. I noticed that my hair looked a little thinner than I remembered from my last haircut but just blamed it on a bad haircut. As my hair has grown out my worries that it is thinning have not gone away and I have gone into a little bit of a shock frame of mind. I am trying not to obsess over it but it has been difficult. I have done a lot of research in the last few weeks and have read some things that have given me hope that there is a chance that I can save some of my hair. I am wanting to try Propecia and have an appointment with a dermatologist in a few hours. I do have some concerns over starting Propecia, especially since I am not sure that I am thinning and it is possible that I have cooked this all up in my head. Does anyone have any information on whether Propecia can cause MPB to get worse if the person taking it doesn't actually need to be taking it? That is my main concern right now and besides that I am excited to give it a try and see what is possible.

Fixed by 35
09-01-2010, 08:03 AM
I don't think you'll lose hair from taking it, although you might experience other side effects of the drugs. Personally, I'd do it. I'm eternally jealous of my younger brother who used me as a warning and started taking the drug before he lost any hair!